What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 21, 12:17 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 21, 12:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
117 PM CDT Sun Jun 21 2020
.SHORT TERM...
328 AM CDT
Through Monday night...
Main Points:
- Scattered showers and thunderstorms are possible again today,
but with less coverage and primarily south of I-80
- Widespread showers and thunderstorms are possible Monday, but
confidence is low on specifics. Gusty winds and torrential
rainfall will be possible with the strongest storms.
Technical Discussion:
As expected, widely scattered showers and even a few thunderstorms
continue to percolate across parts of the area thanks to nebulous but
apparently sufficient forcing in the presence of a very
soupy/moist low-level airmass. In fact, patches of fog have
developed across the area which is a somewhat impressive feat given
it is the shortest night of the year. Taking a step back, a broad
cyclonic circulation remains over the central United States with
additional areas of isolated convection upstream (it's honestly
pretty odd to see isolated thunderstorms across parts of Nebraska
and Iowa at this hour in the absence of strong forcing). A weak
surface front can be found stretching from southern Wisconsin
through southeastern Iowa.
Going forward, we see no reason why isolated to scattered showers and
thunderstorms won't continue generally along and southeast of the
surface front throughout the day. As the front continues drifting
southeast, so should the area where activity percolates with locals
generally along and south of I-80 perhaps having the best shot of
getting rained upon. Coverage should be less than yesterday given
less overall forcing present, and meager lapse rates and deep-
layer shear magnitudes will continue to limit thunderstorm
strength to perhaps a strong updraft pulse or two. Yet PWATs of
1.5-1.75" will support the occasional torrential and gusty
downpour. With pockets of cloud cover and convective activity
today, highs should stay in the low to mid 80s. Light winds will
be no match for a lake breeze this afternoon keeping lakeshore
communities in the 70s.
Tonight, we should see a brief break in the action as the front
"washes out" and dew points drop into the lower 60s. Meanwhile,
intense convection is expected to develop across the Plains leading
to the development of one or more mesoscale convective vortices
(MCVs). At least one of the MCVs will likely grow large enough
participate in mutual amplification with the upper-level trough as
it pivots eastward, leading to increasing precipitation chances
across our area Monday afternoon and evening. Confidence is low
on how everything will shake out given inherent uncertainty
anytime upstream convection is involved, though a scenario exists
where widespread showers and thunderstorms will move through
northern Illinois at some point Monday. While meager lapse rates
and shear magnitudes point toward a low threat for severe
convection, we don't want to discount the possibility for
localized storm organization in the presence of an MCV where low-
level shear may be augmented. At this point, it seems the main
threats should be confined to gusty torrential downpours given
PWATs of 1.6-1.8".
Borchardt
&&
.LONG TERM...
335 AM CDT
Tuesday through Saturday...
A pattern change will ensue for the midweek period behind Monday
night's cold front passage, as a mid and upper level low pressure
will set up north of Lake Superior and slowly meander east through
Thursday. A cooler and drier low level air mass will be advected
into the area. Meanwhile, shortwaves will shift through the mid-
level trough axis with some regularity on the west side of the upper
low and could produce isolated to perhaps widely scattered diurnally
driven afternoon showers on Tuesday through Thursday. Lower dew
point air mass will limit instability on Tuesday, making
thunderstorms unlikely. Instability will generally remain minimal
during peak heating through Thursday, though may be sufficient on
Wednesday and Thursday afternoon for a few isolated thunderstorms.
While showers will be possible at times, expect more dry periods
than wet.
The upper low will shift east to to close out the work week, mid-
level height rises between it and troughing over the Plains along
with a warm front lifting northward will bring back seasonably warm
temperatures and a bit better moisture recovery on Friday after a
few days of slightly below normal temperatures. The warm front will
serve as the initial focus for storms in the region later
Thursday night into Friday. Cold front passage may occur sometime
in the Friday night into Saturday timeframe, which will dictate
lingering precip/convection trends for the weekend. Plenty of
model discrepancies exist -- but enough signals are present to
suggest occasional showers and storms.
KMD
&&
.AVIATION...
For the 18Z TAFs...
The concerns include:
* Widely scattered SHRA and isolated TSRA over portions of the
TRACON area through early evening
* East winds occasionally around 10 kt at ORD and MDW this
afternoon
* SHRA and TSRA likely on Monday, with low VSBY, variable and
potentially stronger winds and possible shift to easterly
The lake breeze has pushed through GYY and MDW and is on the east
side of ORD as of 18z, making steady westward progress. East and
northeast speeds will occasionally be 10+ kt for 2-3 hours behind
the lake breeze passage. Widely scattered small footprint SHRA and
isolated TSRA have developed along and south of a line from
southern DeKalb County to GYY, so included a VCTS at GYY and a
TEMPO may be needed. While isolated SHRA and a few TSRA will be
possible farther north, confidence was too low for any explicit
mention in the TAFs. Will continue to monitor radar and satellite
trends. Convection will be diurnally driven, so should dissipate
fairly quickly with sunset and loss of heating.
Attention then turns late tonight toward a potential convective
complex approaching from the west and northwest. Parameters do not
favor maintenance of this, so would expect it to weaken and send
out outflow, with SHRA possibly getting near RFD early Monday.
Latest trends suggest that there will be a decent upper
disturbance with the weakening complex. The outflow pushing east
ahead of it could serve as a trigger for a SHRA/TSRA cluster in
the mid to late morning over northern Illinois, as depicted by
some of the high resolution guidance. Confidence is a bit lower
for RFD, as redevelopment may occur off to their east, so
maintained PROB30 for TSRA there. With high enough confidence for
the Chicago area terminals and potential for additional
development behind mid day/early afternoon cluster, opted for VCTS
and TEMPO TSRA at DPA, ORD, and MDW. There is concern for very
heavy downpours, erratic and brief strong wind gusts, as well as a
possible wind shift to easterly if an organized cluster does
indeed track across terminals.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 21, 11:11 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1211 PM CDT Sun Jun 21 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-221715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1211 PM CDT Sun Jun 21 2020 /111 PM EDT Sun Jun 21 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
DISCUSSION...
Isolated thunderstorms are possible today mainly along and
south of I-80 and moreso east and south of I-55. Brief downpours
and gusty winds will be possible with any storms today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Wednesday through Saturday...
Limited Thunderstorm Risk.
DISCUSSION:
Monday is forecast to have the highest coverage of thunderstorms
during the work week, with potentially some risk for strong
thunderstorms and localized flooding. Isolated thunderstorms
are possible Wednesday and Thursday afternoon with slightly
higher chances again late week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward east and northeast at 15 mph.
LMZ740>745-221715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1211 PM CDT Sun Jun 21 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Severe Thunderstorm Risk.
Wednesday through Saturday...
Limited Thunderstorm Risk.
Carlaw
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Special weather statement, Jun 21, 1:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
219 PM CDT Sun Jun 21 2020
ILZ105-211945-
Southern Cook IL-
219 PM CDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOK COUNTY UNTIL
245 PM CDT...
At 219 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hazel Crest, or over Flossmoor. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tinley Park, Chicago Heights, Dolton, Matteson, Flossmoor, Glenwood,
Olympia Fields, Oak Forest, Harvey, South Holland, Homewood, Country
Club Hills, Hazel Crest, Markham, Thornton, Phoenix and East Hazel
Crest.
Including the following interstates...
I-57 between mile markers 341 and 348.
I-80 between mile markers 150 and 155.
This includes... Prairie State College and South Suburban College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4150 8774 4159 8780 4163 8761 4153 8759
TIME...MOT...LOC 1919Z 248DEG 6KT 4156 8768
Carlaw
Special weather statement, Jun 21, 1:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
222 PM CDT Sun Jun 21 2020
ILZ032-211945-
Livingston IL-
222 PM CDT Sun Jun 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIVINGSTON COUNTY
UNTIL 245 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Cullom, or 9 miles southeast of Dwight, moving
southwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Campus and Emington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4091 8830 4099 8842 4108 8830 4106 8825
4095 8825
TIME...MOT...LOC 1921Z 026DEG 5KT 4101 8830
Carlaw